Nebraska, 2017

Damaging Winds in Nebraska, April 9, 2017

April 9, 2017 · NWS LBF · 7 events in 4 counties and zones

An approaching upper level disturbance and cold front led to the development of thunderstorms across southwestern and portions of central Nebraska during the mid afternoon hours. This activity spread east and became severe with damaging winds up to 62 MPH being reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An approaching upper level disturbance and cold front led to the development of thunderstorms across southwestern and portions of central Nebraska during the mid afternoon hours. This activity spread east and became severe with damaging winds up to 62 MPH being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 9, 10:55 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 9, 10:55 AM MST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1255 PM CDT Sun Apr 9 2017

.SYNOPSIS...
Issued at 350 AM CDT Sun Apr 9 2017

At 08z...Isolated showers and thunderstorms extended from west of
Valentine through Alliance and Kimball. Temperatures across western
Nebraska remain mild in the low to mid 50s, beneath partly to mostly
cloudy skies. A broad area of low pressure extended from southwest
Nebraska and western Kansas into eastern Colorado.

&&

.UPDATE...
Issued at 1250 PM CDT Sun Apr 9 2017

Updated for temperatures having reached their maximums over
northern Nebraska already this afternoon. Updated winds as they
are slightly stronger than forecast and look to ramp up more this
afternoon. Remainder of forecast looks on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Sun Apr 9 2017

Today...A negatively tilted upper trough will move into western
Nebraska. Widely scattered showers and isolated thunderstorms
currently across the panhandle and Cherry county will track slowly
eastward mainly across north central Nebraska this morning. This in
good agreement among the mesoscale models: arw, nmm, namnest, hrrr
and rap. A second line of showers and at least isolated
thunderstorms should develop in the eastern panhandle around midday
and track eastward this afternoon. This will be ahead of a fairly
strong PV anomaly moving through the panhandle and western Sandhills
and 0-3km shear of 20-35 kts. Instability also increases by this
afternoon, with 0-3km muCapes peaking near 1500 j/kg along this line
of showers and storms expected to develop. This will be supportive
of a few strong storms with gusts winds to 50 mph and up to nickel
size hail. The area is expected to be near and east of a line from
Cody through North Platte and Stockville. West winds will also
increase to 20 to 35 mph across the southwestern half of the
forecast area. Winds may gust to 45 mph in far southwestern areas.

Tonight...Showers and a few thunderstorms this evening mainly east
of Ainsworth and Broken Bow. Meanwhile, the closed lows is forecast
to rotate counter clockwise overnight, and bring a continued chance
for showers to north central Nebraska. Increased wraparound across
the northwest after midnight, for rain and snow showers, changing to
all snow briefly late tonight. Snowfall accumulations from a half
inch to inch are possible across northern Sheridan county with lows
falling to just below freezing. This could cause slick roadways in
that area. Northwest winds will gust to 35 mph across the west and
southwest early this evening, otherwise 15 to 30 mph across much of
the area overnight.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM CDT Sun Apr 9 2017

Precipitation chances stick around on Monday for locations north of
Highway 2 as a front remains stationary just north of the South
Dakota/Nebraska border. Any precipitation that was able to change
over to snow early Monday morning will quickly change back to all
rain as temperatures rise after sunrise. The front eventually pulls
eastward by Monday afternoon bringing an end to precipitation.
Cooler air behind the departing low and plenty of clouds will keep
temperatures on the cool side on Monday. Expect highs to range from
the mid 40s across the north to the upper 50s along the I-80
corridor and southward.

High pressure returns to the region through Tuesday night resulting
in dry weather across north central Nebraska. The next chance of
precipitation arrives on Wednesday as a cold front associated with a
low in southern Canada gets dragged across the plains. Current
thinking is that the majority of the precipitation will develop east
of the forecast area. However, locations east of US-83 will likely
get clipped with some early rain showers on Wednesday. These showers
are anticipated to be light and will quickly move eastward.

Upper level ridging will then build across the central US for
Wednesday night through Thursday bringing another period of dry
weather. Another system impacts Nebraska on Friday, with wet weather
returning. While precipitation with this system will be isolated in
nature, enough instability will exist to allow thunderstorm
development. At this time, severe weather is not expected. Isolated
showers stick around through Saturday. Temperatures from Wednesday
and into the weekend remain mild with highs in the upper 60s to low
70s and lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1220 PM CDT Sun Apr 9 2017

A strong area of low pressure and its associated cold front are
moving through western Nebraska today. Scattered showers and
thunderstorms will develop along and ahead of the front this
afternoon and evening. Colder air tonight will switch the rain to
snow across northern Nebraska, including KVTN. Cloud ceilings will
drop overnight and Monday morning to MVFR or IFR for much of
western Nebraska. Gusty winds will prevail the entire forecast
period, primarily out of the northwest.

&&

.FIRE WEATHER...
Issued at 350 AM CDT Sun Apr 9 2017

This afternoon, gusty west winds will develop at 20 to 35 mph, and
combine with lowest RH of 20 to 25 percent in portions of zones 204
and 210, while 25 to 50 percent in remaining zones. Therefore, at
least elevated fire concerns exist for portions of zone 204 and 210.
The duration of low RH is only for a few hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Kulik
AVIATION...Snively
FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 9, 2:45 AM MST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
445 AM CDT Sun Apr 9 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-100945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
445 AM CDT Sun Apr 9 2017 /345 AM MDT Sun Apr 9 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A few strong storms with gusts winds to 50 mph and hail up to
nickel size are possible this afternoon and early evening. The
area is expected to be near and east of a line from Cody through
North Platte and Stockville.

Westerly winds will also increase to 20 to 35 mph this afternoon west
of highway 83. Winds may gust to 50 mph near and west of highway
61.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sheridan

When
April 9, 12:43 PM MST
Where
Sheridan County, 8.19 mi NNE of Gordon
Reported by
Fire Department/Rescue
Coordinates
42.910, -102.140

Funnel cloud was reported 8 miles east northeast of Gordon.

Thunderstorm Wind, Lincoln

When
April 9, 3:15 PM CST
Where
Lincoln County, Wellfleet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.750, -100.730

Estimated wind gust of 60 MPH by a trained spotter.

Thunderstorm Wind, Frontier

When
April 9, 3:25 PM CST
Where
Frontier County, 9.71 mi SW of Curtis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.530, -100.650

Wind gusts estimated at 60 MPH along the leading edge of a line of thunderstorms.

Thunderstorm Wind, Lincoln

When
April 9, 3:30 PM CST
Where
Lincoln County, 5.03 mi NW of Wellfleet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.800, -100.800

Wind speeds up to 60 MPH reported at this location.

Thunderstorm Wind, Frontier

When
April 9, 3:46 PM CST
Where
Frontier County, 5.05 mi SE of Stockville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.480, -100.310

Wind gusts estimated at 60 MPH at this location along with 0.20 inches of rain.

Thunderstorm Wind, Frontier

When
April 9, 4:11 PM CST
Where
Frontier County, 0.69 mi S of Eustis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -100.030

Estimated wind gust of 60 MPH in Eustis.

Thunderstorm Wind, Custer

When
April 9, 4:24 PM CST
Where
Custer County, 7.58 mi WSW of Callaway
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
41.250, -100.060

A COOP observer west of Callaway measured a wind gust of 62 MPH.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696286, 696288, 696291, 696292, 696293, 696294, 696296.